Last night I got to see Lars in an apron. It wasn't the first time. I doubt it will be the last. For some reason, on the rare occasions on which he cooks, he likes to protect his clothing. Yes, that same holey, worn-for-a-week clothing he digs out of the trash when I try to dispose of it, screaming, "Gardening clothes!!"
You might wonder why Lars was cooking last night. I will tell you why. A week ago I cracked a rib or two. The same ribs I cracked two years ago. And the year before that.** And let me just say: cracked ribs HURT. Every time you draw a breath it feels like someone has inserted a knife between your ribs and given it a spiteful turn. Lying down in bed is a nightmare, exceeded in awfulness only by getting back up.
So I'm slogging and snoozing through my days on a perpetual Vicodin high, and Lars has had to take over MY job while more or less neglecting his. Last night he had to step in and cook a meal for a local fmaily who recently lost a son. Under my instruction he bought a rotisserie chicken and made some lovely mashed potatoes and gingery honey carrots, (Actually, he really did it all on his own while I watched CNN and slept. I abdicated my repsonsibility for this venture after the shopping list stage.)
Other things Lars did yesterday: Shopped, drove kids places, walked dog. Things Lars did not do yesterday: any sort of cleaning up after himself or paying of bills.
Oh well, you can't have it all.
I said to him over OUR dinner of rotisserie chicken, lovely mashed potatoes, and gingery honey carrots, "Welcome to my world, Lars."
And he said, "Can I go back to work tomorrow?"
** Why do I keep cracking my ribs? Good question! Probably because I had my ovaries out in 2000 (thank you, BRCA1!) and have developed mild osteopenia, a precursor to osteoporosis. This, in spite of the Evista and calcium supplements I take every day (the latter of which are now apparently going to give me as heart attack, according to what I read). The first two fractures came from a vicious cough; the current from a fall while woozy on a new medication. I wonder what will cause the next ones?